Accident and emergency is an incredibly emotional department as I have learnt on my placement, there has literally been a lot of blood, sweat and tears during my time within the department. A major trauma came in on my last day, a road traffic collision. Unfortunately, treatment was not successful in this case as injuries were so extensive. The patient suffered a cardiac arrest in response to severe blunt trauma. This resulting in the performance of an emergency thoracotomy. This procedure involves opening the chest in order to relieve pressure within the chest and gain access to the contents of the thorax if a cardiac tamponade, thoracic haemorrhage, bronchovenous air emboli or abdominal haemorrhage is suspected. Once the chest is open if any of these conditions is present then they can be treated and the heart can be pumped manually. For example, if an abdominal haemorrhage is either confirmed or suspected, the thoracic aorta can be clamped to prevent further blood loss. The mix of emotions of all the healthcare professionals during this case is hard to put into words. Adrenaline fuelled amazement over carrying out such a procedure coming to a crashing halt with the devastating outcome. No one could question the efforts and the dedication of all the staff involved in the care of that patient. Emergency thoracotomies are seen as a last-ditch effort in order to save a patient’s life, and despite the high probability of the outcome all the staff involved were emotionally affected by this case, but after a debrief of the events and discussion to look at how care could be improved in the future in cases such as this, it was back to finish the next 7 hours of the shift.
Cardiac arrest can happen for many reasons, but there are only a few reversible causes. These can be remembered as the Hs and the Ts. Today we will discuss the Hs, look out for our next blog in which we will discuss the Ts (which include trauma, which resulted in the cardiac arrest seen in the case above).
H – hypovolaemia – lack of circulating body fluids, principally blood volume. Most commonly due to extensive bleeding, but can be due to anaphylaxis.
H – hypoxia – where a lack of oxygen is delivered to the heart, brain or other vital organs. This can be due to an airway obstruction. Treatment can include oxygen and proper ventilation.
H – hydrogen ions (acidosis) – this is where the pH of the blood is a lot lower than the normal range of 7.35-7.45. The acidic blood can be due to severe infection, diabetic ketoacidosis, renal failure or toxins such as overdoses of aspirin and other drugs. This can be treated with ventilation, CPR and something to buffer the blood such as sodium bicarbonate, some may require haemodialysis.
H – hyperkalaemia or hypokalaemia – Too much or too little potassium can be life threatening. Hyperkalaemia can result in fatal arrhythmias of the heart, initially this can be treated with calcium gluconate or calcium chloride as this stabilizes the electrochemical potential of the cardiac myocytes, preventing these abnormal heart rhythms. This is only a temporary measure and doesn’t treat the high potassium; this can be treated with insulin, salbutamol and sodium bicarbonate in the short term as this drives potassium intracellularly. Definite treatment is still needed, and this involves the elimination of potassium from the body all together, with diuretics. Hypokalaemia can also lead to dangerous arrhythmias and this needs to be corrected in cardiac arrests caused by hypokalaemia.
Look out for our next blog where we'll explore the Ts